Indiana, 2021

Winter Weather in Indiana, April 20 to 21, 2021

April 20 to 21, 2021 · NWS ILN · 5 events in 5 counties and zones

A band of rain changed over to snow during the evening of the 20th. As the system moved east, it ultimately produced 1 to 3 inches of snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A band of rain changed over to snow during the evening of the 20th. As the system moved east, it ultimately produced 1 to 3 inches of snow. Given the warm nature of the ground, this overnight snow did not produce traditional travel issues. Some trees that had leafed out were knocked down by the snow and did create some obstacles on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 20, 2:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 20, 2:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
355 PM EDT Tue Apr 20 2021

.SYNOPSIS...
Low pressure developing along the Ohio River will bring a band of
rain, changing to snow tonight. Chilly temperatures and a chance of
rain showers will follow for Wednesday. After freezing temperatures
are observed Wednesday night, a modest warmup is forecast for
Thursday as high pressure reaches Kentucky.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Weather map shows a slow moving front situated near the Ohio River,
with a deepening wave of low pressure traveling up the front from
the southwest. Enhanced by upper divergence under the right
entrance region of a jet streak, precipitation is certain with
this event, having already developed in an extensive band of
frontogenesis and deformation located from Detroit to St Louis.
A strong temperature gradient in place will become even more
drastic due to the frontogenesis. Precip moving from the
northwest will start as rain before mixing with snow as much
colder air arrives on a northerly low level flow. All snow may
be observed later tonight north of the Ohio River. Slushy snow
accumulations should be measured in most locations. We may see
around 3 inches over parts of West Central Ohio where a winter
weather advisory remains in effect. 1 to 2 inches will be
possible roughly along I-70, with under an inch south of I-70.
The slushy nature of the snow and warm road temps should limit
effects on travel. Still, this rare late April snow event may be
the latest date for such snow accumulations at Dayton.

Low temperatures dropping to the low and mid 30s will require
continuation of the freeze warning in effect for much of the
area.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Low pressure and wintry precip will be moving quickly east
Wednesday morning. Rain showers may develop for a few hours
Wednesday afternoon under a short wave rounding the west side of
an upper trough. Otherwise, we can expect mostly cloudy skies
and chilly temperatures with highs in the 40s.

For Wednesday night, surface high pressure will be moving toward
Kentucky behind the axis of the upper trough. Under reduced sky
cover and winds, temperatures are likely to plummet to the mid 20s
to low 30s, and a freeze watch remains in effect for the entire
area.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Northwest flow with surface high pressure offering dry and cool
temperatures to start the long term forecast period. After sub-
freezing temperatures Thursday morning -- expect cold highs in the
upper 40s to lower 50s.

Broad mid level ridging and associated height rises will result in a
warming trend Friday. Although temperatures warm, they still will be
a little below normal with highs on Friday around 60.

Progressive mid level shortwave to track from the Plains across the
the area -- with surface low pressure tracking across the Tennessee
Valley. Moisture will spread into the region with rain developing
Friday night and then becoming widespread on Saturday. As the mid
level trof shifts east the rain will end late Saturday night.

Clouds and precipitation will keep temperatures down with highs on
Saturday from the upper 50s to lower 60s.

Northwest flow aloft with surface ridging building into the area
Sunday providing dry weather and cool temperatures. Forecast highs
on Sunday to range from the upper 50s to the lower 60s.

Model solutions consistent with mid level riding building into the
area early next week. This will pattern will bring dry weather with
a warming trend. Expect highs Monday of 65 to 70 and in the mid and
upper 70s on Tuesday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
TAF sites are forecast to experience a brief return to winter
weather tonight.

We will see a band of precipitation ahead of developing low
pressure move in this evening. There is high confidence in
occurrence since the band has already formed to the west.
Probably beginning as rain, the precip will mix with snow at all
sites, before changing to all snow at DAY ILN LCK and CMH.
Light slushy accumulations may occur, especially at the northern
sites. Ceilings and visibilities will deteriorate as the
boundary layer saturates, with IFR forecast at all sites. Winds
will shift to north and increase in speed, with gusts around 20
knots likely. One good thing is the forward speed of the system,
which should allow precip to end by 12z. followed by a return to
VFR.

OUTLOOK... MVFR conditions possible Friday night into Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Freeze Watch from late Wednesday night through Thursday
     morning for OHZ026-034-035-042>046-051>056-060>065-
     070>074-077>082-088.
     Freeze Warning from 3 AM to 10 AM EDT Wednesday for OHZ026-034-
     035-042>045-051>054-060>063-070>072.
     Winter Weather Advisory from 7 PM this evening to 7 AM EDT
     Wednesday for OHZ026-034-035.
KY...Freeze Watch from late Wednesday night through Thursday
     morning for KYZ089>100.
     Freeze Warning from 3 AM to 10 AM EDT Wednesday for KYZ089.
IN...Freeze Watch from late Wednesday night through Thursday
     morning for INZ050-058-059-066-073>075-080.
     Freeze Warning from 3 AM to 10 AM EDT Wednesday for INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...Coniglio
Hazardous weather outlook, Apr 20, 3:13 AM EST, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
413 AM EDT Tue Apr 20 2021

OHZ026-034-035-210815-
Hardin-Mercer-Auglaize-
413 AM EDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Warning.
   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089-OHZ042>045-051>054-060>063-
070>072-210815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Darke-Shelby-Logan-Union OH-Miami-Champaign-
Clark-Madison-Preble-Montgomery-Greene-Fayette OH-Butler-Warren-
Clinton-
413 AM EDT Tue Apr 20 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Additionally, rain will transition to snow tonight. Snow may cause
brief reductions in visibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.
   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ090>100-OHZ046-055-056-064-065-073-074-077>082-088-210815-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Delaware-Franklin OH-Licking-Pickaway-
Fairfield-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
413 AM EDT Tue Apr 20 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Rain will transition to snow tonight. Snow may cause brief
reductions in visibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Dearborn

When
April 20, 6:00 PM EST to April 21, 2:00 AM EST
Where
Dearborn forecast zone
Reported by
CoCoRaHS
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

The observer located 4 miles west of Aurora reported 3 inches of snow. The observer north of Bright measured 2.2 inches, while the one 6 miles south-southeast of Moores Hill measured 1.5 inches.

Winter Weather, Franklin

When
April 20, 6:00 PM EST to April 21, 2:00 AM EST
Where
Franklin forecast zone
Reported by
River/Stream Gage
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

The HADS platform in Brookville measured a half inch of snow.

Winter Weather, Ripley

When
April 20, 6:00 PM EST to April 21, 2:00 AM EST
Where
Ripley forecast zone
Reported by
COOP Observer
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

The observer southeast of Napoleon measured 2.5 inches of snow, as did a spotter south of Versailles. The CoCoRaHS observers 4 miles northeast of Osgood measured 2 inches, north of Batesville measured 1.7 inches, and 6 miles east-southeast of Versailles measured 1.5 inches.

Winter Weather, Union

When
April 20, 6:00 PM EST to April 21, 2:00 AM EST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

The observer in Liberty measured 2.5 inches of snow. The CoCoRaHS observer near West College Corner measured 2 inches.

Winter Weather, Wayne

When
April 20, 6:00 PM EST to April 21, 2:00 AM EST
Where
Wayne forecast zone
Reported by
COOP Observer
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

The observer in Liberty measured 2.5 inches of snow. The CoCoRaHS observer near West College Corner measured 2 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956377, 956379, 956380, 956381, 956382.